I Believe I Have Hemosiderin Staining After Sclerotherapy. How Can I Tell and What Should I Do?

I am post Sclerotherapy a little over a month. I am trying to look up what "Hemosiderin" or "staining" looks like because I think I have this in one of my large veins injected. I cant find any pictures, so I posted my own. From my picture you can't tell but I also seem to have stagnant blood in the vein as well. Does this look like "staining" and should I consult my Physician to have the blood removed that is sitting there making the vein more puffy, than it was prior to the injection?

Doctor Answers (7)

Hemosiderin staining after sclerotherapy

+1
We use a regimen of two topical cremes called VenoLucent and VenoQuin to help reduce the hyperpigmentation that can result with sclerotherapy. Sometimes we use a YAG laser if there is residual pigmentation after 6 months. 


Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

Local treatment and time.

+1

Following sclerotherapy, the treated veins can clot or blood can escape from the treated veins and form around these veins. Both of these can lead to the hemosiderin deposits. The majority of these will dissolve spontaneously over time and could take up to one year. Local care to the area with warm compresses will help. Also, you should return to your treating physician who can evacuate the clotted blood under local anesthesia with a small needle. This releases the trapped blood to lighten the area. If all of this should fail, then there are topical lasers which may help. From your picture, your problem should resolve with local care and evacuations.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 2 reviews

Heating pad, Massages, Yag laser

+1

Hemosiderin deposition after sclerotherapy usually occurs because either the blood from the treated varicose vein leaks out into your tissue, staining them, or blood clotting within the treated vein, and keeping the area inflammed and "hard."

Here's how you take care of it. Apply heating pad several times a day to the area. Rub/massage the area several times a day, or whenever you get a chance. Call bellagiomedspa.com at 480-788-5621, for a free consultation, ad I will formulate a treatment with Yag laser. Yag is the laser of choice for these sclerotherapy complications because we are ultmately dealing with hemoglobin and iron, which absorb 1064nm lasers the best. In addition, Yag laser penetrate deeper allowing complete resolution of the hemosiderin stainings. 

K. Alex Kim, MD
Chandler General Surgeon
4.0 out of 5 stars 4 reviews

You might also like...

Hemosiderin deposition after sclerotherapy commonly resolves on it's own.

+1

Your images are consistent with hemosiderin deposition after sclerotherapy. The pigment inside the destroyed blood vessels, hemoglobin, becomes hemosiderin and looks brownish red. Most commonly, it will go away on its own, although this may take several months in some patients. If after 6 months it is still present, I advise you to consult your doctor regarding laser treatment to remove the pigment.

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 13 reviews

Bruising One Month After Sclerotherapy

+1

After a sclerotherapy procedure, bruises around the treated areas usually disappear within the first week. A tan or brownish pigment may persist from several weeks to several months, especially when larger veins are involved. This is typically caused by the clotted blood which is being slowly reabsorbed. Although Lasers can speed up the resolution of this darker color, the best course is simply waiting as they typically will completely resolve over several months. If there is trapped blood in any of the veins it is usually easily removed through a small nick in the overlying skin. You should return to your injecting physician to see if this treatment is appropriate.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Hemosiderin following sclerotherapy may last months or years.

+1

Hemosiderin following sclerotherapy may last months or years.  It is likely that the amount of hemosiderin that you have will fade away within a few months.  If the hemosiderin persists, I have had good results treating the hemosiderin with low dose q-switched alexandrite lasers using multiple treatments spaced a month apart.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 10 reviews

Lumps and Staining after Sclerotherapy

+1

The picture seems to indicate that you do have some hemosiderin depostion although it may be some trapped blood which is the lumpiness you have described.  Distinguishing between the two is a matter of splitting hairs. Both of these reactions can occur after sclerotherapy. Trapped blood can occur when larger vessels are injected during sclerotherapy.  I would see your treating physician as some do prefer to drain them to hasten their resolution.  Others feel differently and some prefer to let them resolve spontaneously.

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.